Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Configurations and invariant nets for amenable hypergroups and related algebras


Author: Benjamin Willson
Journal: Trans. Amer. Math. Soc. 366 (2014), 5087-5112
MSC (2010): Primary 43A62; Secondary 43A07, 20N20
DOI: https://doi.org/10.1090/S0002-9947-2014-05731-0
Published electronically: July 16, 2014
MathSciNet review: 3240918
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H$ be a hypergroup with left Haar measure. The amenability of $ H$ can be characterized by the existence of nets of positive, norm one functions in $ L^1(H)$ which tend to left invariance in any of several ways. In this paper we present a characterization of the amenability of $ H$ using configuration equations. Extending work of Rosenblatt and Willis, we construct, for a certain class of hypergroups, nets in $ L^1(H)$ which tend to left invariance weakly, but not in norm.

We define the semidirect product of $ H$ with a locally compact group. We show that the semidirect product of an amenable hypergroup and an amenable locally compact group is an amenable hypergroup and show how to construct Reiter nets for this semidirect product.

These results are generalized to Lau algebras, providing a new characterization of left amenability of a Lau algebra and a notion of a semidirect product of a Lau algebra with a locally compact group. The semidirect product of a left amenable Lau algebra with an amenable locally compact group is shown to be a left amenable Lau algebra.


References [Enhancements On Off] (What's this?)

  • [1] A. Abdollahi, A. Rejali, and G. A. Willis, Group properties characterised by configurations, Illinois J. Math. 48 (2004), no. 3, 861-873. MR 2114255 (2005k:43001)
  • [2] A. Azimifard, Hypergroups with unique $ \alpha $-means, C. R. Math. Acad. Sci. Soc. R. Can. 30 (2008), no. 2, 33-39 (English, with English and French summaries). MR 2460049 (2010a:43011)
  • [3] A. Azimifard, On the $ \alpha $-amenability of hypergroups, Monatsh. Math. 155 (2008), no. 1, 1-13. MR 2434922 (2010h:43005), https://doi.org/10.1007/s00605-008-0537-1
  • [4] W. R. Bloom and H. Heyer, Harmonic analysis of probability measures on hypergroups, de Gruyter Studies in Mathematics, vol. 20, Walter de Gruyter & Co., Berlin, 1995. MR 1312826 (96a:43001)
  • [5] W. R. Bloom and M. E. Walter, Isomorphisms of hypergroups, J. Austral. Math. Soc. Ser. A 52 (1992), no. 3, 383-400. MR 1151294 (93a:43004)
  • [6] M. Daws and V. Runde, Reiter's properties $ (P_1)$ and $ (P_2)$ for locally compact quantum groups, J. Math. Anal. Appl. 364 (2010), no. 2, 352-365. MR 2576188 (2010m:46110), https://doi.org/10.1016/j.jmaa.2009.11.036
  • [7] C. F. Dunkl, The measure algebra of a locally compact hypergroup, Trans. Amer. Math. Soc. 179 (1973), 331-348. MR 0320635 (47 #9171)
  • [8] C. F. Dunkl and D. E. Ramirez, A family of countably compact $ P_{\ast }$-hypergroups, Trans. Amer. Math. Soc. 202 (1975), 339-356. MR 0380267 (52 #1167)
  • [9] F. Ghahramani and R. J. Loy, Generalized notions of amenability, J. Funct. Anal. 208 (2004), no. 1, 229-260. MR 2034298 (2005c:46065), https://doi.org/10.1016/S0022-1236(03)00214-3
  • [10] F. Ghahramani and A. R. Medgalchi, Compact multipliers on weighted hypergroup algebras, Math. Proc. Cambridge Philos. Soc. 98 (1985), no. 3, 493-500. MR 803608 (87i:43004), https://doi.org/10.1017/S0305004100063696
  • [11] F. Ghahramani and A. R. Medgalchi, Compact multipliers on weighted hypergroup algebras. II, Math. Proc. Cambridge Philos. Soc. 100 (1986), no. 1, 145-149. MR 838661 (87i:43005), https://doi.org/10.1017/S0305004100065944
  • [12] F. Ghahramani and Y. Zhang, Pseudo-amenable and pseudo-contractible Banach algebras, Math. Proc. Cambridge Philos. Soc. 142 (2007), no. 1, 111-123. MR 2296395 (2008b:46070), https://doi.org/10.1017/S0305004106009649
  • [13] K. Hartmann, R. W. Henrichs, and R. Lasser, Duals of orbit spaces in groups with relatively compact inner automorphism groups are hypergroups, Monatsh. Math. 88 (1979), no. 3, 229-238. MR 553732 (81b:43006), https://doi.org/10.1007/BF01295237
  • [14] N. Hindman and D. Strauss, Density and invariant means in left amenable semigroups, Topology Appl. 156 (2009), no. 16, 2614-2628. MR 2561213 (2011b:43003), https://doi.org/10.1016/j.topol.2009.04.016
  • [15] Z. Hu, M. Sangani Monfared, and T. Traynor, On character amenable Banach algebras, Studia Math. 193 (2009), no. 1, 53-78. MR 2506414 (2010d:46060), https://doi.org/10.4064/sm193-1-3
  • [16] Z. Hu, M. Neufang, and Z.-J. Ruan, On topological centre problems and SIN quantum groups, J. Funct. Anal. 257 (2009), no. 2, 610-640. MR 2527031 (2011a:46107), https://doi.org/10.1016/j.jfa.2009.02.004
  • [17] Z. Hu, M. Neufang, and Z.-J. Ruan, Multipliers on a new class of Banach algebras, locally compact quantum groups, and topological centres, Proc. Lond. Math. Soc. (3) 100 (2010), no. 2, 429-458. MR 2595745 (2011c:46104), https://doi.org/10.1112/plms/pdp026
  • [18] R. I. Jewett, Spaces with an abstract convolution of measures, Advances in Math. 18 (1975), no. 1, 1-101. MR 0394034 (52 #14840)
  • [19] E. Kaniuth, A. T. Lau, and J. Pym, On $ \phi $-amenability of Banach algebras, Math. Proc. Cambridge Philos. Soc. 144 (2008), no. 1, 85-96. MR 2388235 (2009a:46084), https://doi.org/10.1017/S0305004107000874
  • [20] E. Kaniuth, A. T. Lau, and A. Ülger, Homomorphisms of commutative Banach algebras and extensions to multiplier algebras with applications to Fourier algebras, Studia Math. 183 (2007), no. 1, 35-62. MR 2360256 (2008k:46147), https://doi.org/10.4064/sm183-1-3
  • [21] R. Lasser, Almost periodic functions on hypergroups, Math. Ann. 252 (1980), no. 3, 183-196. MR 593632 (82d:43007), https://doi.org/10.1007/BF01420082
  • [22] R. Lasser, Amenability and weak amenability of $ l^1$-algebras of polynomial hypergroups, Studia Math. 182 (2007), no. 2, 183-196. MR 2338484 (2008k:43012), https://doi.org/10.4064/sm182-2-6
  • [23] R. Lasser, On $ \alpha $-amenability of commutative hypergroups, Infinite dimensional harmonic analysis IV, World Sci. Publ., Hackensack, NJ, 2009, pp. 184-195. MR 2581596 (2011d:43004), https://doi.org/10.1142/9789812832825_0013
  • [24] R. Lasser, Various amenability properties of the $ L^1$-algebra of polynomial hypergroups and applications, J. Comput. Appl. Math. 233 (2009), no. 3, 786-792. MR 2583017 (2011j:43005), https://doi.org/10.1016/j.cam.2009.02.046
  • [25] R. Lasser and M. Skantharajah, Reiter's condition for amenable hypergroups, Monatsh. Math. 163 (2011), no. 3, 327-338. MR 2805877 (2012e:43007), https://doi.org/10.1007/s00605-010-0206-z
  • [26] A. T.-M. Lau, Analysis on a class of Banach algebras with applications to harmonic analysis on locally compact groups and semigroups, Fund. Math. 118 (1983), no. 3, 161-175. MR 736276 (85k:43007)
  • [27] A. T.-M. Lau, H. Miyake, and W. Takahashi, Approximation of fixed points for amenable semigroups of nonexpansive mappings in Banach spaces, Nonlinear Anal. 67 (2007), no. 4, 1211-1225. MR 2325374 (2008e:47122), https://doi.org/10.1016/j.na.2006.07.008
  • [28] A. T.-M. Lau, N. Shioji, and W. Takahashi, Existence of nonexpansive retractions for amenable semigroups of nonexpansive mappings and nonlinear ergodic theorems in Banach spaces, J. Funct. Anal. 161 (1999), no. 1, 62-75. MR 1670206 (99j:47079), https://doi.org/10.1006/jfan.1998.3352
  • [29] A. T.-M. Lau and J. C. S. Wong, Invariant subspaces for algebras of linear operators and amenable locally compact groups, Proc. Amer. Math. Soc. 102 (1988), no. 3, 581-586. MR 928984 (89c:43007), https://doi.org/10.2307/2047227
  • [30] A. T.-M. Lau and Y. Zhang, Fixed point properties of semigroups of non-expansive mappings, J. Funct. Anal. 254 (2008), no. 10, 2534-2554. MR 2406686 (2010g:47105), https://doi.org/10.1016/j.jfa.2008.02.006
  • [31] M. S. Monfared, On certain products of Banach algebras with applications to harmonic analysis, Studia Math. 178 (2007), no. 3, 277-294. MR 2289357 (2007m:46068), https://doi.org/10.4064/sm178-3-4
  • [32] M. S. Monfared, Character amenability of Banach algebras, Math. Proc. Cambridge Philos. Soc. 144 (2008), no. 3, 697-706. MR 2418712 (2009b:46104), https://doi.org/10.1017/S0305004108001126
  • [33] V. Muruganandam, Fourier algebra of a hypergroup. I, J. Aust. Math. Soc. 82 (2007), no. 1, 59-83. MR 2301971 (2008c:43004), https://doi.org/10.1017/S144678870001747X
  • [34] I. Namioka, Følner's conditions for amenable semi-groups, Math. Scand. 15 (1964), 18-28. MR 0180832 (31 #5062)
  • [35] A. P. Robertson and W. Robertson, Topological vector spaces, 2nd ed., Cambridge University Press, London-New York, 1973. Cambridge Tracts in Mathematics and Mathematical Physics, No. 53. MR 0350361 (50 #2854)
  • [36] J. M. Rosenblatt and G. A. Willis, Weak convergence is not strong convergence for amenable groups, Canad. Math. Bull. 44 (2001), no. 2, 231-241. MR 1827857 (2002d:43001), https://doi.org/10.4153/CMB-2001-023-x
  • [37] M. Rösler, Radial wavelets and Bessel-Kingman hypergroups, Tech. report, 1997.
  • [38] K. A. Ross, Hypergroups and centers of measure algebras, Symposia Mathematica, Vol. XXII (Convegno sull'Analisi Armonica e Spazi di Funzioni su Gruppi Localmente Compatti, INDAM, Rome, 1976) Academic Press, London, 1977, pp. 189-203. MR 0511036 (58 #23344)
  • [39] K. A. Ross, Centers of hypergroups, Trans. Amer. Math. Soc. 243 (1978), 251-269. MR 0493161 (58 #12192)
  • [40] A. I. Singh, Completely positive hypergroup actions, Mem. Amer. Math. Soc. 124 (1996), no. 593, xii+68. MR 1355035 (97d:43001), https://doi.org/10.1090/memo/0593
  • [41] M. Skantharajah, Amenable hypergroups, Illinois J. Math. 36 (1992), no. 1, 15-46. MR 1133768 (92k:43002)
  • [42] R. Spector, Mesures invariantes sur les hypergroupes, Trans. Amer. Math. Soc. 239 (1978), 147-165 (French, with English summary). MR 0463806 (57 #3745)
  • [43] M. Takesaki, Theory of operator algebras. I, Springer-Verlag, New York-Heidelberg, 1979. MR 548728 (81e:46038)
  • [44] M. Voit, Projective and inductive limits of hypergroups, Proc. London Math. Soc. (3) 67 (1993), no. 3, 617-648. MR 1238047 (94m:43012), https://doi.org/10.1112/plms/s3-67.3.617
  • [45] R. C. Vrem, Harmonic analysis on compact hypergroups, Pacific J. Math. 85 (1979), no. 1, 239-251. MR 571638 (81g:43009)
  • [46] B. Willson, Reiter nets for semidirect products of amenable groups and semigroups, Proc. Amer. Math. Soc. 137 (2009), no. 11, 3823-3832. MR 2529892 (2010j:43001), https://doi.org/10.1090/S0002-9939-09-09957-2
  • [47] S. Wolfenstetter, Weakly almost periodic functions on hypergroups, Monatsh. Math. 96 (1983), no. 1, 67-79. MR 721597 (85h:43008), https://doi.org/10.1007/BF01298935

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 43A62, 43A07, 20N20

Retrieve articles in all journals with MSC (2010): 43A62, 43A07, 20N20


Additional Information

Benjamin Willson
Affiliation: Department of Mathematical and Statistical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
Address at time of publication: Department of Mathematics, Hanyang University, Seoul, South Korea
Email: bwillson@ualberta.ca

DOI: https://doi.org/10.1090/S0002-9947-2014-05731-0
Keywords: Semidirect product, hypergroup, amenable, configurations, Lau algebra, invariant net, Reiter net
Received by editor(s): June 1, 2011
Received by editor(s) in revised form: October 22, 2011
Published electronically: July 16, 2014
Additional Notes: The financial assistance of NSERC in the form of a Postgraduate Scholarship(Doctoral) and funding through a Discovery Grant awarded to Professor Anthony To-Ming Lau is gratefully acknowledged.
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society